Winter Storm, Harper
- When
- February 4, 1:00 PM CST to 9:00 PM CST
- Where
- Harper forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
8 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 4, 12:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1225 PM CST WED FEB 4 2004 THIS AFTN: LAMONT (OK) & HAVILAND PROFILERS DEPICTING WELL-DEFINED 925MB CONVER- GENT ZONE ALONG KS/OK BDR, IN IMMEDIATE VCNTY OF PERSISTENT 30-35DBZ ECHO THAT HAS BEEN CAMPING OUT OVER HARPER COUNTY SINCE 9AM. QPF RE- PAINTED TO REFLECT THIS LATEST TREND W/ HIGHEST ACCUMULATIONS THIS AFTN ASSIGNED TO HARPER, SUMNER, KINGMAN & SEDGWICK COUNTIES (4.) THIS AREA IS OF UTMOST CONCERN AS ISENTROPIC LIFT IN 290-295K LYR PRONOUNCED & WL BE SO THRU EARLY THIS EVENING AS UPSTAIRS LOW, CONTG TO SPIN OVER CO, INDUCES BOTH UPR-LVL SPEED & DIRECTIONAL DIVERGENCE OVER KS TO ENHANCE DEEP-LYR ASCENT. W/ 500-MB COLD ADVECTION TAKING AIM @ TX/OK PANHANDLES & FAR SRN KS, GREATEST +SN POTENTIAL TICKETED FOR SC KS. LWRD TEMPS ALL AREAS SLGTLY (TO 30F). ES .DISCUSSION... TODAY-FRI: COMPLEX FORECAST ONCE AGAIN TONIGHT, AS WINTER STORM CONTINUES TO EVOLVE ACROSS THE CENTRAL AND SOUTHERN HIGH PLAINS. INITIAL BAND OF WARM ADVECTION LIGHT SNOW IS CURRENTLY STRETCHING FROM SALINA SOUTHEAST TO EMPORIA. HOWEVER, THIS INITIAL BAND HAS ACTED MAINLY TO SATURATE THE LOW-LEVELS, AS ONLY A FEW STATIONS HAVE ACTUALLY REPORTED SNOW REACHING THE GROUND. THOSE STATIONS WERE ACROSS CENTRAL KANSAS, WHERE GROUND TRUTH REPORTS HAVE REVEALED 3-4 INCHES OVER LINCOLN COUNTY, WITH 4-5 ACROSS ELLIS COUNTY. AFTER A LITTLE BREAK EARLY THIS MORNING, LIGHT SNOW SHOULD START PICKING UP BY MID MORNING ACROSS THE ENTIRE FORECAST AREA, AND BECOME HEAVY AT TIMES, AS STRONG UPPER DIVERGENCE CURRENTLY OVER WEST TEXAS MOVES ACROSS THE FORECAST AREA AND ENHANCES DYNAMIC LIFT. COUPLED WITH DEEP WARM/MOIST ADVECTION THROUGH MUCH OF THE DAY, AM STILL EXPECTING A GOOD 6-8 INCH SWATH, WITH LOCALLY HIGHER AMOUNTS ACROSS CENTRAL KANSAS WHERE 3-4 INCHES HAS ALREADY FALLEN. THE HEAVIEST SNOW WILL END BY 6 OR 7 PM FOR LOCATIONS WEST OF INTERSTATE 135, AND BY MIDNIGHT FOR LOCATIONS EAST OF INTERSTATE 135, AS BEST LIFT MOVES EAST OF THE AREA, AND MID-LEVEL DRY SLOT IMPINGES FROM THE SOUTHWEST. LOW-LEVEL CYCLOGENESIS IS EXPECTED ALONG THE TEXAS GULF COAST LATER THIS EVENING, WHICH WILL INHIBIT THE DEEP FETCH OF GULF MOISTURE FROM CONTINUING THROUGH THE NIGHT. AS A RESULT, SNOWS WILL BE LIGHTER OVERNIGHT THROUGH THURSDAY MORNING, AS WARM ADVECTION CEASES AND 700-500 MB FRONT PUSHES THROUGH EASTERN KANSAS. AS MENTIONED EARLIER, STORM TOTAL ACCUMULATIONS WILL LIKELY BE 6-8 INCHES, WITH LOCALLY HEAVIER AMOUNTS ACROSS CENTRAL KANSAS WHERE SNOW HAS ALREADY ACCUMULATED. LOCALLY HIGHER AMOUNTS ARE ALSO PLAUSIBLE FOR LOCATIONS ALONG AND NORTH OF A SALINA TO HILLSBORO TO CHANUTE LINE, WHERE DEEP LIFT WILL PERSIST THE LONGEST. TEMPERATURES DROP OFF, ESPECIALLY FRIDAY NIGHT, IN WAKE OF THE DEPARTING WINTER STORM, AS CANADIAN HIGH PRESSURE NOSES INTO THE CENTRAL PLAINS. LOWS WILL LIKELY BE IN THE SINGLE DIGITS BY SATURDAY MORNING. KLEINSASSER EXTENDED OUTLOOK: MADE VERY SLIGHT CHANGES TO ONGOING FORECAST... REDUCED PRECIP CHANCES ON MONDAY AND RAISED TEMPS SLIGHTLY. BOTH ECM AND GFS INDICATE UPPER LOW WILL FINALLY KICK OUT OF AREA FRIDAY. NORTHWEST FLOW WITH SEVERAL PULSES SET UP OVER KANSAS FRI-SUNDAY. MAX AND MIN TEMPS VERY CHALLENGING. THINK SAT AND SUNDAY WILL SEE VERY COLD MIN TEMPS UNDER CLEAR SKIES AND LOTS OF SNOW COVERED GROUND. WEEKEND APPEARS DRY THROUGH SUNDAY NIGHT. MODELS IN AGREEMENT ABOUT PRECIP FOR EARLY MONDAY. WEAK UPPER LEVEL LOW TRACKS ACROSS KANSAS LATE SUNDAY. TEMPS SHOULD ALSO BE ON THE RISE. INTRODUCED SLIGHT POPS FOR SNOW SHOWERS MONDAY MORNING AND A MIX OF PRECIP OVER SOUTHEAST KANSAS MONDAY AFTERNOON. TUES-WEDS: TEMPS BECOME MORE SEASONAL WITH HIGHS IN THE MID 30S - LOW 40S POSSIBLE. FLOW BECOMES MERIDIONAL BY MID WEEK. KREYENHAGEN && .PRELIMINARY POINT TEMPS/POPS... WICHITA 30 23 28 15 / 90 80 40 20 HUTCHINSON 29 21 26 14 / 90 70 40 20 NEWTON 29 22 27 14 / 100 80 40 20 ELDORADO 30 23 28 16 / 100 80 40 20 STROTHER FIELD 31 25 30 17 / 100 80 30 20 RUSSELL 27 18 24 11 / 90 60 40 20 GREAT BEND 28 19 25 12 / 80 60 40 20 SALINA 27 19 25 12 / 100 80 50 20 MCPHERSON 28 20 26 13 / 90 80 40 20 COFFEYVILLE 32 29 32 19 / 100 90 40 20 CHANUTE 30 25 31 17 / 100 90 50 20 IOLA 30 24 30 17 / 100 90 60 20 && .ICT WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 6 AM THURSDAY MORNING. && 8/KREYENHAGEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 410 AM CST WED FEB 4 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 410 AM CST WED FEB 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A POTENT WINTER STORM WILL AFFECT ALL OF CENTRAL AND SOUTHEAST KANSAS TODAY AND TONIGHT. SEE THE LATEST WINTER STORM WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER CHANCE OF SNOW WILL BE IN THE PICTURE THIS WEEKEND AS ANOTHER UPPER LEVEL SYSTEM PUSHES INTO THE PLAINS. THE EXACT TIMING OF THIS SYSTEM IS STILL UNCERTAIN, BUT RIGHT NOW IT APPEARS IT WILL MAKE ITS PRESENCE KNOWN SUNDAY NIGHT AND MONDAY. STAY TUNED TO THE LATEST DEVELOPMENTS. SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX
PUBLIC INFORMATION STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1256 PM CST WED FEB 4 2004 ...HEAVY SNOWFALL ACROSS SOUTH CENTRAL KANSAS... AREAS OF MODERATE TO HEAVY SNOWFALL AFFECTED PARTS OF SOUTH CENTRAL KANSAS DURING THE LATE MORNING TO THE SOUTH OF THE WICHITA METRO AREA. SOME SNOWFALL TOTALS INCLUDE: LOCATION SNOWFALL ANTHONY (HARPER CO) 4.5 INCHES CALDWELL (SUMNER CO) 4.0 CONWAY SPRINGS (SUMNER) 4.0 WELLINGTON (SUMNER) 2.0 5 NE VIOLA (SEDGWICK CO) 2.0 WICHITA-MID CONTINENT 0.8 KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1256 PM CST WED FEB 4 2004 ...HEAVY SNOWFALL ACROSS SOUTH CENTRAL KANSAS... AREAS OF MODERATE TO HEAVY SNOWFALL AFFECTED PARTS OF SOUTH CENTRAL KANSAS DURING THE LATE MORNING TO THE SOUTH OF THE WICHITA METRO AREA. SOME SNOWFALL TOTALS INCLUDE: LOCATION SNOWFALL ANTHONY (HARPER CO) 4.5 INCHES CALDWELL (SUMNER CO) 4.0 CONWAY SPRINGS (SUMNER) 4.0 WELLINGTON (SUMNER) 2.0 5 NE VIOLA (SEDGWICK CO) 2.0 WICHITA-MID CONTINENT 0.8 KED
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
Although following almost the same track as it's predecessor of February 1st & 2nd, this snow storm was more convective, as reports confirm. For example, accumulations across Sedgwick County ranged from 3 inches at Wichita's Mid-Continent Airport, to 6 inches in Clearwater, just 15 miles to the Southwest. The Winter Storm Warning verifying counties were also spread out, with no one particular region, be it Central, South-Central, or Southeast Kansas, being favored. The heavy snows occurring across parts of Kingman, Harper and Sumner counties resulted from pronounced convergence along a 925-MB front that gradually pivoted as the day progressed. With the northeast segment of the front lifting north, scattered convective snows were able to venture further north into parts of Central Kansas in the evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383587, 5383588, 5383586, 5383591, 5383584, 5383590, 5383585, 5383589.